Colorado, 2019

High Wind and Winter Weather in Colorado, November 29 to 30, 2019

November 29 to 30, 2019 · NWS BOU · 12 events in 11 counties and zones

A powerful winter storm that moved out of the Southwest and across the Central Rockies, and brought a period of high winds and blowing snow to much of the area. Significant travel impacts occurred due to a combination of snow, high winds, and blowing snow.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A powerful winter storm that moved out of the Southwest and across the Central Rockies, and brought a period of high winds and blowing snow to much of the area. Significant travel impacts occurred due to a combination of snow, high winds, and blowing snow. In the mountains and foothills, peak wind gusts ranged from 75 to 110 mph. Across the northeast plains, peak gusts ranged from 59 to 69 mph.

In the mountains, foothills and adjacent areas west of I-25, the more powerful gusts included: 110 mph at Comstock mine, 4 miles north of Eldora, 107 mph at the top of Eldora, 100 mph on Niwot Ridge, 94 mph at Floyd Hill, 87 mph atop Peak 8 in Breckenridge Ski Area and near Georgetown; 86 mph at Nederland, 85 mph at Evergreen, 84 mph at Loveland, 81 mph near Dumont and Lawson, 80 mph near Central City. At Eldora Mountain Resort, strong winds caused significant damage. The wind downed dozens trees, burst pipes and caused a power outage that prevented some chairlifts from operating. Nearly 100 trees that fell during the storm. Multiple tree blowdowns requiring response around Eldora, the Niwot Ridge base station, Allenspark, on U.S. 34 between the entrance of Rocky Mountain National Park and the junction of U.S. 34 and U.S. 36. In Evergreen, the wind blew down trees and knocked out power to hundreds of homes. One large tree feel through a synagogue's roof. U.S. 285 was closed between Kenosha Pass and Fairplay, with numerous accidents due to a ground blizzard and zero visibility. An estimated 300 travelers and 100 vehicles were stranded as snow cats were ordered from Jefferson and Park Counties to aid the rescue.

Across the northeast plains, peak wind reports included: 69 mph, 8 miles south of Holyoke; 68 mph at Akron Municipal Airport, 61 miles, 15 miles west-northwest of Sterling; 60 mph, 5 miles north of Pawnee Pass; 59 mph, 7 miles south-southwest of Burdett. Sections of I-76 through northeast Colorado were closed due ground blizzards caused by the high winds and blowing snow. Near whiteout conditions were reported. This resulted in the opening of shelters for stranded travelers for several hours. Approximately 360 people were sheltered until conditions improved.

Other road closures included: U.S. 40 from Granby to Grand County Road 5; I-76 from Hudson to Fort Morgan; CO 52 from Hudson to Wiggins; U.S. 34 from Kersey to Wiggins; CO 14 near Walden, CO 14 from Ault to Sterling, I-25 Northbound from Wellington to Wyoming border, U.S. 6 at Loveland Pass, CO 72 from CO 93 to Candelas Parkway, CO 93 from 64th Avenue to CO 128, I-70, U.S. 85 from Nunn to the Wyoming state line, U.S. 285 from Fairplay to Grant, U.S. 40 at Rabbit Ears Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 29, 9:05 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Nov 29, 9:05 AM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
905 AM MST Fri Nov 29 2019

.UPDATE...
Issued at 854 AM MST Fri Nov 29 2019

Complex weather system will bring a variety of weather
across northern Colorado today through Saturday. As for hilite
changes, have extended the dense fog advisory on the plains until
11 am. Observations and web cameras continue to show dense fog and
visibilities below a quarter of a mile.

Have also issued a winter weather advisory for the remainder of our
northern mountains. The initial band of snow this afternoon may be
heavy for a short duration with even a convective element and
some thunder also possible due to the steeping lapse rates ahead
of the strong storm. The snow will lighten up overnight and
Saturday, but the very strong winds will create quite a bit of
blowing and drifting snow over the mountain passes as winds may
gust as high as 85 mph.

For the plains this afternoon/evening high resolution models showing
a band of showers rotating northeast across the area and so may see
a very short duration of moderate to heavy snow. A few locations
could pick up a quick inch of snow.

Synoptically, the strong storm system will lift out into Colorado
this afternoon with moderate to strong QG ascent along with
increasing lapse rates. Have increased pops a bit more on the plains
given the moisture and widespread synoptic scale lift expected. By
later tonight the low will move into Nebraska with strong subsidence
moving in behind it. This will be a strong set up for high winds for
the Front Range foothills and much of the northeast plains of
Colorado for later tonight and on the plains on Saturday. No
changes for the current high wind warning but may be looking to
add a few more zones to the warning for the afternoon package.
Looks like zone 43..45..46 will also get impacted by the high
winds but will make that final call this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 251 AM MST Fri Nov 29 2019

Many issues to contend with over the next 24 hours. Reports of
dense fog coupled with high resolution model data prompted the
issuance of a Dense Fog Advisory. Latest HRRR indicated this trend
in lower visibilities through the early morning hours. In addition
to freezing fog, pockets of freezing drizzle also reported at a
couple of metar observations along the Wyoming/Nebraska
border. Conditions should start to improve by mid morning.

This afternoon and tonight, the models still bring a powerful
trough across Colorado late this afternoon and tonight. Most of
the forecast areas will be under the left exit region of a strong
130+ kt upper level jet max, moving across southeast CO around
00z. The models show strong mid level QG ascent (45-55 mb/hr)
lifting northeast across the forecast area at that time. The
southwesterly flow will favor zone 31 the most in terms of
orographics. Good instability as well with sfc based CAPES up to
200 j/kg. This could result in some thundersnow as well. Best
window for heavy snow will be this afternoon and evening for zone
31. Have opted for a Winter Weather Advisory for zone 31. Moderate
to heavy snowfall possible through this evening, then decreasing
but gusty winds in excess of 60 mph as strong QG descent develops
tonight. Other impact this afternoon could be some sort of snow
squall developing around the evening commute for Denver. Due to
the convective nature of this system, we could see a brief burst
of 1-2 inch snowfall at that time. Hard to say really where this
feature will manifest itself, but it is something to keep an eye
on.

By this evening, spatial cross-sections show an amplified
mountain wave developing by 03z this evening and continuing
overnight. The models still show a cross mountain component in
excess of 70 mph at 700 mb with a flow reversal above 500 mb.
Strong bora wind event expected in and near the Front Range with
gusts at or above 80 mph possible. The focus will shift more to
the northeast plains on Saturday. Consequently, we have upgraded
the High Wind Watch to a warning. Other concern will be blowing
snow which will impact the north to south oriented roads and
highways the most. Highways 93 and 287 for starters could be
susceptible to ground blizzards late tonight into Saturday.

High temperatures may stay much cooler in areas north and
northeast of Denver is the stratus/fog lingers into afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 251 AM MST Fri Nov 29 2019

By Saturday morning the surface low will be over southeastern
Nebraska, becoming vertically stacked through 500 mb. An upper level
jet streak will be over southeast Colorado with increasing QG
subsidence across the region through the day. There are various
weather elements occurring across the region so we will break it down
West to East. As the upper low continues to make its way northeast,
moisture on the backside of the low will continue to combine with
increased westerly flow to bring snow to the northern and central
mountains for areas that are favored is this set-up, mainly Park
range and into Summit county. Current model projections show a
possible 4 to 8 inches with the possibility of up a foot for the
more wind prone areas of Park range by Saturday afternoon. At this
time there is a winter storm watch out for this particular area due
to the higher snow amounts combining with winds to create blowing
and drifting snow. Will look into this more this evening along with
the other highlights. With the stacked low, the pressure gradient
will increase through the mid-levels along with a deepening lee side
low. Model cross-sections still show the remnants of a mean state
critical layer with a slight wind reversal above 500mb although not
as pronounced as during the overnight hours into Saturday. This
combination will continue to bring very high winds to the mountains
and higher foothills with wind gusts up to 95 mph above timberline.
Areas across the lower foothills will still see sustained winds of
25 to 35 mph with gusts up to 45 mph into the afternoon hours. For
the mountains, areas west of the divide will see the combination of
wind and snow with areas east seeing more wind, however, all areas
will see blowing snow and reduced visibilities. Caution is advised
for travelers and people making their way into the mountains this
weekend. Due to these factors as well as the continued consistency
among models for the higher winds, we will upgrade the current high
wind watch to a warning for the mountains and foothills.

As we go eastward onto the plains, the increasing downslope winds
will help to dry out conditions and at least partially scour out the
cold air that is in place. This will help to increase temperatures
slightly on Saturday with highs around the metro area getting into
the lower 40s. As mentioned before, although the urban corridor will
not be getting the higher winds, increased gusting up to 35 mph is
possible. Most snow cover should be iced over enough to inhibit much
blowing, but cannot rule out the possibility of reduced visibility
due to blowing snow during this time. For the far eastern plains
east of I-25 the winds will turn more northwesterly as the winds get
wrapped up in the surface low. Moisture once again on the backside
of the low will get pulled into the northeastern plains. Model
soundings show the column will be cold enough and saturated enough
for snow through the afternoon hours. Another element to this is the
winds. The pressure gradient will be tight and combining with strong
QG subsidence and CAA will bring high winds down to the surface.
Sustained winds of 30 to 40 mph with gusts up to 65 mph will be
possible through the late evening hours. Snowfall amounts at this
time look to be in the 1 to 3 inch range with the higher amounts
closer to the Wyoming and Nebraska border. The snow will combine
with the high winds to bring large travel impacts to areas along I-
76 as well as I-70 east of a Sterling to Limon line. Visibilities
will be reduced due to blowing snow. Also, high profile vehicles
need to use caution with highs winds if traveling these routes. We
will also be upgrading the high wind watch to a warning that will
extend into the evening hours.

Conditions will improve for all areas weather-wise by Sunday as the
low ejects eastward decreasing the pressure gradient and winds.
Upper level ridging will build in Sunday and continue into Monday
warming temperatures and bringing dry weather to the region. Snow
could linger in the northern mountains west of the divide through
the afternoon hours Sunday with little additional accumulation
expected. Winds will not make warning criteria over the higher
terrain, however they will still be breezy through Monday with
some gusting up to 35 mph. Temperatures for the remainder of the
week will remain at or slightly above seasonal normals with
another shot of precipitation by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 854 AM MST Fri Nov 29 2019

KDEN/BJC remain in the soup with dense fog and likely to remain at
least until 17z before slowly improving. APA is on the edge of
the stratus with only light fog now until 17z. Still might need to
to extend the dense fog until 18z. Incoming storm system will result
in scattered snow showers and even a possible thunderstorm
developing with best chance between 21-00z. Expect strong winds to
develop at terminals later tonight and Saturday as storm system
departs Colorado.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM to 6 PM MST Saturday for COZ042-044-
048>051.

Dense Fog Advisory until 11 AM MST this morning for COZ038>040-
042>045-048>051.

High Wind Warning from 8 PM this evening to 6 PM MST Saturday
for COZ033>036-038-039.

Winter Weather Advisory from 2 PM this afternoon to 6 PM MST
Saturday for COZ031-033-034.

&&

UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...Bowen
AVIATION...Entrekin
Hazardous weather outlook, Nov 29, 10:15 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1015 AM MST Fri Nov 29 2019

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1015 AM MST Fri Nov 29 2019

...Winter Weather Advisory for the Northern Mountains this
afternoon through Saturday afternoon...
...High Wind Warning in effect for the mountains, foothills and
northeast plains tonight through Saturday afternoon...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Areas of dense fog will diminish later this morning, mainly from
Denver north and east to the Wyoming and Nebraska borders.
Visibilities could be reduced to less than a quarter mile at times.
Snow and wind will increase in the mountains and foothills this
afternoon and tonight. Storm totals of 4 to 8 inches will be
possible over the northern mountains with up to 12 inches around
Rabbit Ears Pass. Areas of blowing and drifting snow could
significantly reduce visibility and make travel difficult over the
high mountain passes.

Across lower elevations, thundersnow will be possible late this
afternoon which could impact the evening commute, with a quick
burst of 1 to 2 inches of snow as it moves across the northeast
plains of Colorado, including the Denver metro area. By this
evening, intense winds in and near the Front Range mountains and
foothills. Peak wind gusts to 80 mph can be expected. The strong
winds will continue into Saturday and may create blowing and
drifting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds will continue over the Front Range Mountains and
foothills early Saturday morning, affecting the windprone areas
of the western suburbs as well, gusting to 65 to 85 mph, lasting
through the day. These northwest winds will then spread onto the
northeast plains later in the morning, gusting up to 65 mph
through the day. Blowing and drifting snow is likely, even from
last Tuesday's snow on the ground. High profile vehicles will be
in danger of blowing over, especially along north-south oriented
roads.

Those with plans to travel Saturday should delay and alter them
due to the expected strong winds and blowing snow.

The weather will warm up and dry out Sunday and Monday, with some
light snow expected over the mountains Monday night into Tuesday.
Winds won't be as strong as Saturday, but will remain breezy over
the mountains. Another weak system will bring light snow to the
mountains Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but reports
of fog, snow and strong winds would be greatly appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 3 winter weather. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
November 29, 2:00 PM MST to November 30, 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Very strong winds coupled with period of light to moderate snowfall impacted several highways due to blowing snow and poor visibility. Storm totals ranged from 3 to 7 inches.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 29, 2:00 PM MST to November 30, 6:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Very strong winds coupled with period of light to moderate snowfall impacted several highways due to blowing snow and poor visibility. Storm totals ranged from 3 to 7 inches.

Winter Weather, C & Se Park County

When
November 29, 2:00 PM MST to November 30, 6:00 PM MST
Where
C & Se Park County forecast zone
Reported by
Mesonet
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Very strong winds coupled with period of light to moderate snowfall impacted several highways due to blowing snow and poor visibility. Adverse conditions forced the closure of U.S. 285, north of Fairplay to Kenosha Pass.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 29, 8:00 PM MST to November 30, 6:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

At Breckenridge Ski Area, wind gusts up to 87 mph were recorded atop Peak 8.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
November 29, 8:00 PM MST to November 30, 6:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Peak wind gusts included: 94 mph at Floyd Hill; 88 mph at Shaeffers Crossing; 87 mph near Georgetown; 81 mph near Dumont; 80 mph near Central City; and 75 mph at Golden.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 29, 8:00 PM MST to November 30, 6:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Peak wind gusts included: 110 mph at Comstock mine, 4 miles north of Eldora, 107 mph at the top of Eldora, 100 mph on Niwot Ridge, 91 mph, 4 miles northeast of Nederland; 86 mph at Nederland, 79 mph at Aspen Springs, 78 mph at Carter Lake; 75 mph at the NCAR Mesa Lab.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
November 29, 8:00 PM MST to November 30, 1:19 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Peak wind gusts included 84 mph in Loveland and 65 mph in Wellington.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
November 30, 4:00 AM MST to 1:19 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Peak wind gusts included 75 mph at Golden and 65 mph in Lakewood.

High Wind, Phillips County

When
November 30, 10:32 AM MST to 6:00 PM MST
Where
Phillips County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

A peak wind gust of 69 mph occurred 8 miles south of Holyoke.

High Wind, Washington County

When
November 30, 11:23 AM MST to 6:00 PM MST
Where
Washington County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Peak wind gusts included 68 mph at Akron Municipal Airport and 59 mph, 7 miles south-southwest of Burdett.

High Wind, Ne Weld County

When
November 30, 12:32 PM MST to 6:00 PM MST
Where
Ne Weld County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak wind gust of 61 mph, 5 mile north of Pawnee Buttes.

High Wind, Logan County

When
November 30, 2:28 PM MST to 6:00 PM MST
Where
Logan County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

A peak wind gusts to 60 mph occurred 15 miles west-northwest of Sterling.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865223, 865224, 865227, 865029, 865030, 865031, 865032, 865033, 865040, 865038, 865034, 865037.